Michigan, 2026Hail in Michigan, March 30 to 31, 2026
March 30 to 31, 2026 · NWS APX · 13 events in 8 counties and zones
Storms moved across the area on the evening of the 30th into the early morning hours of the 31st, producing a couple rounds of heavy rain and several reports of accumulating hail, with hailstones as large as ping pong balls.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms moved across the area on the evening of the 30th into the early morning hours of the 31st, producing a couple rounds of heavy rain and several reports of accumulating hail, with hailstones as large as ping pong balls.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 30, 7:00 PM EST, 3 hours 20 minutes earlier. Its key messages:
- An active early spring week ahead:
- Thunderstorm probabilities tonight and Tuesday across northern Lower. Severe thunderstorm threat??
- Precipitation type issues across eastern Upper and Tip of the Mitt tonight/Tuesday?
- Significant surge of warm air and moisture aloft and reinforced cold air in the boundary layer to set up another wintry mess post- April Fool's Day.
- Another round of precipitation next weekend.
Area forecast discussion, Mar 30, 7:00 PM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
800 PM EDT Mon Mar 30 2026
.KEY MESSAGES...
An active early spring week ahead:
- Thunderstorm probabilities tonight and Tuesday across northern
Lower. Severe thunderstorm threat??
- Precipitation type issues across eastern Upper and Tip of the Mitt
tonight/Tuesday?
- Significant surge of warm air and moisture aloft and reinforced
cold air in the boundary layer to set up another wintry mess post-
April Fool's Day.
- Another round of precipitation next weekend.
&&
.DISCUSSION...
Issued at 315 PM EDT Mon Mar 30 2026
Apologies for the mixed case in the first part below: we had part of
our system rebooted while typing this and the discussion was saved
in ALL CAPS. Don't have time to re-type so enjoy the "old school"
feel of days gone by when text products WOULD SHOUT AT YOU.
Pattern Synopsis/Forecast: ZONAL FLOW IN PLACE ACROSS THE CONUS...
SPLIT TROUGHING ACROSS BRITISH COLUMBIA/EASTERN PACIFIC AND
DOWNSTREAM TROUGH OVER ATLANTIC CANADA/WESTERN ATLANTIC. 130KT JET
AXIS LIES NORTH OF THE GREAT LAKES...WITH AN ASSOCIATED TIGHT
THERMAL GRADIENT FROM THE NORTHERN PLAINS EAST THROUGH THE UPPER
LAKES (LOW LEVEL THERMAL RIDGE (+8C AT 850MB) POKING INTO LOWER
MICHIGAN). RESULTANT SURFACE BOUNDARY LIES FROM A 1009MB SURFACE
LOW OVER WESTERN QUEBEC...WESTWARD ACROSS THE STRAITS REGION/
NORTHERN WISCONSIN/SOUTHERN MINNESOTA. RETURN FLOW STARTING TO PULL
MOISTURE NORTHWARD ACROSS THE MID MISSISSIPPI/OHIO VALLEYS AROUND
WESTERN PERIPHERY OF WESTERN ATLANTIC HIGH PRESSURE.
SHORT WAVE TROUGH MOVING THROUGH THE CANADIAN/NORTHERN ROCKIES THIS
AFTERNOON WILL PROPAGATE ACROSS THE NORTHERN PLAINS TUESDAY AND THE
UPPER GREAT LAKES TUESDAY NIGHT. SOUTHERN PORTION OF THE SPLIT
EASTERN PACIFIC TROUGH GETS KICKED OUT BY A DISTURBANCE DIGGING
SOUTHEAST FROM THE GULF OF ALASKA. THIS SHORT WAVE TROUGH EXPECTED
TO PUSH INTO THE CENTRAL/SOUTHERN PLAINS BY THURSDAY...AND INTO OUR
NECK OF THE WOODS IN THE THURSDAY NIGHT/FRIDAY TIME FRAME. THIS
WILL LIKELY BE FOLLOWED BY THE "KICKER" LOW...EXPECTED TO TRACK
ACROSS THE GREAT BASIN THURSDAY AND THEN THROUGH THE MIDWEST NEXT
WEEKEND. THIS LATTER FEATURE WILL CERTAINLY SEND WARMER AIR UP INTO
THE GREAT LAKES..AT LEAST ALOFT (MORE ON THAT BELOW).
FRONTAL BOUNDARY DRAPED ACROSS NORTHERN LOWER THIS AFTERNOON
EXPECTED TO SINK A BIT FARTHER SOUTH BY THIS EVENING...BUT SHOULD
REMAIN ACROSS CENTRAL/SOUTHERN LOWER MICHIGAN THROUGH TUESDAY NIGHT
(WITH A FEW FRONTAL WAVES RIPPLING ALONG IT) BEFORE COLD HIGH
PRESSURE TO THE NORTH WINS OUT AND NUDGES THE FRONT INTO THE OHIO
VALLEY WEDNESDAY. THEN...STOP IF YOU'VE HEARD THIS BEFORE...
SOUTHERN BRANCH WAVE INDUCES CYCLOGENESIS THAT SENDS A SURFACE LOW
TOWARD MICHIGAN THURSDAY...WITH COLD HIGH PRESSURE AND RESULTANT
NORTHEAST BOUNDARY LAYER WINDS TRYING TO MAINTAIN A COLDER SURFACE
LAYER WITH A PUSH OF WARMER AIR ALOFT WHICH SETS UP A POTENTIAL
PRECIP TYPE MESS THURSDAY/THURSDAY NIGHT (AT LEAST). THE DETAILS
WILL LIE IN THE TRACK OF THE SURFACE LOW. THIS WILL PROBABLY BE
FOLLOWED BY ANOTHER SYSTEM FOR NEXT WEEKEND.
Primary Forecast Concerns:
Thunderstorm probabilities tonight and Tuesday across northern
Lower. Severe thunderstorm threat??: Moisture is advecting
northward into Iowa/Illinois toward the surface front running from
southeast South Dakota/southern Minnesota/central Wisconsin. Despite
steep mid level lapse rates still a good bit of capping to be
overcome. Of more interest to northern Michigan will be the
potential for some elevated convection north of the front with a
surge of low level theta-e later this evening...most likely along-
south of the M-32 corridor. Potentially a decent amount of MUCAPE
(approaching 1000J/kg) and some decent mid level shear above the
stable boundary layer so some potential for severe hail. Wind
threat unlikely unless can get some "bounce" off the stable frontal
layer and induce some gravity waves. May see a break in the
precipitation Tuesday morning with the potential for another round
of precipitation across northern Lower with some elevated thunder
along the southern periphery of the precipitation (think south of M-
32). Convective parameter space not changed much from tonight...
still north of the surface boundary with surface based instability
(and greater severe threat across southern Lower) and more elevated
instability with still a good bit of effective shear across southern
portions of the forecast area. So a marginal severe risk still
warranted. Expected precipitation and ongoing snowmelt is expected
to push river levels upward over the coming days. Manistee River
near Sherman in Wexford county forecast to go above flood stage
later Tuesday; but for now have just issued a Flood Watch for this
as the observed stage continues to lag the forecast hydrograph.
Precipitation type issues across eastern Upper and Tip of the Mitt
tonight/Tuesday?: East-west band of precipitation along the
Canadian border of North Dakota/Minnesota at mid afternoon...driven
largely by frontogenesis and aided by right entrance region jet
forcing. Do anticipate an increase in precipitation coverage later
this evening across eastern Upper and the Tip of the Mitt
counties...likely coming to an end after midnight as forcing shifts
east. Thermodynamic issues tonight in the form of an elevated warm
layer and marginal surface temperatures. Current temperatures
across eastern Upper in the mid 40s...45-55F across the Tip of the
Mitt counties...with dew points in the mid-upper 20s. So a bit of
room for evaporative cooling...though at the same time raw guidance
temperatures are lagging reality so think most areas will be above
freezing...could be close in a few spots for freezing rain/drizzle
or even a bit of snow. Highest p-type probabilities for tonight are
for rain with probabilities for freezing rain < 20%. There will be
another round of precipitation developing later Tuesday morning as
the main short wave trough passes north of Lake Superior...again
surface temperatures will still be marginal for a freezing rain
threat.
Significant surge of warm air and moisture aloft and reinforced cold
air in the boundary layer to set up another wintry mess post-April
Fool's Day: This will be interesting since our last two ice events
(28-30 March 2025/15-16 March 2026) had guidance too far north/too
aggressive in trying to pull warm boundary layer air up into
northern Michigan. Seeing the same trends here except in the AI
guidance which have a farther south surface low track (and was
correctly farther south in the 15-16 March event). Big surge of
moisture forecast to get pulled up into the Great Lakes Thursday
with potentially greater than +3 sigma standardized precipitable
water anomalies which would be near records for early April. Strong
warm advection/frontal and jet forcing will work on this
moisture flux to produce a potentially significant precipitation
event just from a quantitative standpoint (currently in the Day
4 Excessive Rainfall Outlook). This makes the p-type forecast
have even greater importance since we are talking about the
likelihood of 1 to 2 inches of liquid precipitation. Current
forecast trends based on the idea of a push of mostly snow into
the forecast area from south to north Wednesday night...
transitioning toward more liquid/freezing precipitation on
Thursday...then possibly going to all rain Thursday night
provided the surface warm air arrives (a forecast which failed
miserably in our last two ice events so color me skeptical three
days out). A farther south track would give more snow to Upper
Michigan and the Tip of the Mitt and the potential for more
icing farther south (again stop me if you've seen this scenario
play out before). Snow-to-liquid ratios are likely to be in the
cement mixer category (hard to move/hard to drive through). So
while everyone wants answers now...need to be more pragmatic
here as small shifts in the location of initial lee cyclogenesis
and the low level thermal gradient will result in big forecast
changes down the road. Current forecast will feature potential
watch criteria snowfall across eastern Upper through Thursday
afternoon (which is as far out as we forecast QPF locally though
precipitation will continue through Thursday night)...with the
potential for 0.25 inch ice accumulations across northern Lower
(especially across the higher terrain)...along with the
possibility of icing getting north of the Bridge as well just
given the probabilistic space. Will be trending the messaging on
this a bit harder.
Another round of precipitation next weekend: As Thursday's system
departs another arrives possibly as early as Friday night with the
potential for starting as a wintry mix before a transition to more
rain Saturday. But given everything above that is the least of our
concerns for the week.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 755 PM EDT Mon Mar 30 2026
VFR conditions to start, with shower and thunderstorm chances
beginning between 03 to 06Z, lingering through portions of the
night. CIGs steadily lower, with MVFR to IFR later tonight
through Tuesday. Another round of showers and storms possible
midday Tuesday through the afternoon hours (PROB30s) with
continued CIGs between BKN005-010. VSBYs lower in any heavier
rain and BR, with 2-4SM at times.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.
&&
DISCUSSION...JPB
AVIATION...JLD
Hazardous weather outlook, Mar 30, 2:30 PM EST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
330 PM EDT Mon Mar 30 2026
MIZ016>018-020>036-041-042-086>088-095>099-311100-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
330 PM EDT Mon Mar 30 2026
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Tonight.
Thunderstorms will be possible tonight across northern Lower,
some stronger storms will be possible south of the M-32 corridor.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible into Tuesday across northern
Lower, some stronger storms will be possible south of the M-72
corridor.
A messy wintry mix of precipitation, including the potential for
accumulating snow and ice, is possible Wednesday night through
Thursday night across parts of northern Michigan.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-311100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
330 PM EDT Mon Mar 30 2026
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information visit http://weather.gov/gaylord.
JPB
In the hours before
Special weather statement, Mar 30, 10:03 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1103 PM EDT Mon Mar 30 2026
MIZ027-033-310330-
Kalkaska MI-Missaukee MI-
1103 PM EDT Mon Mar 30 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KALKASKA AND
NORTHERN MISSAUKEE COUNTIES THROUGH 1130 PM EDT...
At 1103 PM EDT, Doppler radar was tracking a strong thunderstorm over
Morey, or near Lake City, moving northeast at 40 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Lake City, Sharon, Moorestown, Morey, Jennings, Stittsville, and
Smithville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4436 8534 4447 8533 4471 8485 4442 8485
4432 8530
TIME...MOT...LOC 0303Z 241DEG 41KT 4441 8525
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
JLDHail, Grand Traverse
- When
- March 30, 10:20 PM EST
- Where
- Grand Traverse County, 3.46 mi WSW of Traverse City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.749, -85.684
Hail from half-inch up to penny size near Traverse City West Senior High in Traverse City, MI.
Hail, Antrim
- When
- March 30, 10:57 PM EST
- Where
- Antrim County, 1.47 mi NNW of Bellaire Antrim Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.000, -85.210
Penny sized hail reported on M-88 north of Bellaire.
Hail, Missaukee
- When
- March 30, 11:20 PM EST
- Where
- Missaukee County, 0.85 mi NE of Lake City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.340, -85.210
Penny size hail near Lake City in Missaukee county.
Hail, Missaukee
- When
- March 30, 11:36 PM EST
- Where
- Missaukee County, 2.76 mi S of Lucas
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.180, -85.280
Hail up to the size of nickels near McBain in southwestern Missaukee county.
Hail, Manistee
- When
- March 31, 12:05 AM EST
- Where
- Manistee County, 1.7 mi SW of Pleasanton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.460, -86.140
Photo of hail up to around penny size near Bear Lake, MI.
Hail, Wexford
- When
- March 31, 12:27 AM EST
- Where
- Wexford County, 0.85 mi SW of Sherman
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.410, -85.710
Photo from social media of hail up to ping-pong ball size in Mesick. Additional reports from the Mesick area of accumulating hail mixed with large hailstones.
Hail, Wexford
- When
- March 31, 12:40 AM EST
- Where
- Wexford County, 3.71 mi NW of Meauwataka
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.390, -85.580
Photo of several quarter sized hailstones near the intersection of north 25 Rd and west 18 1/2 Rd east of Mesick.
Hail, Missaukee
- When
- March 31, 1:04 AM EST
- Where
- Missaukee County, 0.49 mi E of Lake City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.330, -85.210
Quarter sized hail fell again in the Lake City area.
Hail, Gladwin
- When
- March 31, 1:04 AM EST
- Where
- Gladwin County, 0.69 mi N of Buckeye
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.960, -84.430
Accumulating hail up to the size of pennies.
Hail, Manistee
- When
- March 31, 1:05 AM EST
- Where
- Manistee County, 1.7 mi SW of Pleasanton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.460, -86.140
A second round brought accumulating hail of around the size of quarters.
Hail, Roscommon
- When
- March 31, 1:40 AM EST
- Where
- Roscommon County, 0.49 mi W of Houghton Lake
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.300, -84.760
Accumulating quarter size hail, with hailstones up to the size of half-dollars.
Hail, Manistee
- When
- March 31, 1:57 AM EST
- Where
- Manistee County, 0.85 mi NW of Wellston
- Measured
- 0.8 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.230, -85.960
Trained spotter reported accumulating hail up to 0.80 inches in diameter.
Hail, Oscoda
- When
- March 31, 2:45 AM EST
- Where
- Oscoda County, 4.95 mi W of Comins
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.810, -84.150
Hail up to the size of nickels in the Comins/Fairview area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, March 30 to 31, 2026$33,000 · 1 in hail · 9 events
- Hail in Illinois, March 30, 20262 in hail · 26 events
- Hail in Wisconsin, March 30, 20261.75 in hail · 11 events
- Damaging Winds in Oklahoma, March 30, 202656 kt wind · 7 events
- Hail and Damaging Winds in Texas, March 30, 20261.75 in hail · 6 events
- Hail in Michigan, March 30 to 31, 20261.25 in hail · 6 events
- High Wind in Wyoming, March 30, 202656 kt wind · 3 events
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, March 30, 20261 event
- High Wind in New Mexico, March 30, 202652 kt wind · 1 event
- High Wind in Idaho, March 30, 202664 kt wind · 1 event
- Dust Storm in Arizona, March 30, 20261 event
- Damaging Wind in Illinois, March 30, 202661 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1328561, 1328579, 1328576, 1328575, 1328583, 1328589, 1328563, 1328577, 1328594, 1328584, 1328562, 1328580, 1328591.